Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 153, NWS St. Louis, MO

November 10, 2020Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 10, 2020, 2:21 PM CST for Pike County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2020, 2:21 PM CST (20:21 UTC)
Expired
Nov 10, 2020, 3:00 PM CST
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Pike County, IL

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:22 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS53 KLSX 102021
SVRLSX
ILC149-102115-
/O.NEW.KLSX.SV.W.0153.201110T2021Z-201110T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
221 PM CST Tue Nov 10 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Pike County in west central Illinois...

* Until 315 PM CST.

* At 221 PM CST, severe thunderstorms were located along a line
  extending from 6 miles east of Barry to near Eolia, moving
  northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pittsfield, Griggsville, Pleasant Hill, Atlas, Pike, Independence,
  Bedford, Montezuma, Martinsburg, New Canton, Nebo, Milton, Pearl,
  Detroit, El Dara, Florence, Time, Valley City, New Hartford and
  Summer Hill.

This includes Interstate 72 between exits 31 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3972 9064 3969 9065 3964 9061 3954 9057
      3946 9061 3940 9061 3940 9094 3942 9100
      3945 9104 3954 9110 3955 9116 3959 9117
      3961 9119 3974 9062
TIME...MOT...LOC 2021Z 238DEG 53KT 3968 9092 3923 9111 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MRM
3 follow-up statements
358 
WWUS53 KLSX 102031
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
231 PM CST Tue Nov 10 2020

ILC149-102115-
/O.CON.KLSX.SV.W.0153.000000T0000Z-201110T2115Z/
Pike IL-
231 PM CST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

At 231 PM CST, severe thunderstorms were located along a line
extending from near Pittsfield to Clarksville, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pittsfield, Griggsville, Pleasant Hill, Atlas, Pike, Independence,
Bedford, Montezuma, Martinsburg, Nebo, Milton, Pearl, Detroit, El
Dara, Florence, Time, Valley City, New Hartford, Summer Hill and
Rockport.

This includes Interstate 72 between exits 31 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3972 9064 3969 9065 3964 9061 3954 9057
      3946 9061 3940 9061 3940 9094 3942 9100
      3946 9105 3950 9107 3966 9099 3974 9062
TIME...MOT...LOC 2031Z 254DEG 49KT 3967 9080 3938 9091 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MRM
160 
WWUS53 KLSX 102045
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
245 PM CST Tue Nov 10 2020

ILC149-102115-
/O.CON.KLSX.SV.W.0153.000000T0000Z-201110T2115Z/
Pike IL-
245 PM CST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

At 245 PM CST, severe thunderstorms were located along a line
extending from near Naples to 8 miles northeast of Pleasant Hill,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pittsfield, Griggsville, Pleasant Hill, Independence, Bedford,
Montezuma, Martinsburg, Nebo, Milton, Pearl, Detroit, Florence, Time,
Valley City and Beecreek.

This includes Interstate 72 near exit 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3972 9064 3969 9065 3964 9061 3954 9057
      3946 9061 3940 9061 3940 9088 3970 9080
      3974 9062
TIME...MOT...LOC 2045Z 225DEG 45KT 3979 9062 3950 9074 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MRM
057 
WWUS53 KLSX 102100
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
300 PM CST Tue Nov 10 2020

ILC149-102110-
/O.CAN.KLSX.SV.W.0153.000000T0000Z-201110T2115Z/
Pike IL-
300 PM CST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CST for
southwestern and west central Illinois.

LAT...LON 3972 9064 3969 9065 3964 9061 3954 9057
      3946 9061 3940 9061 3940 9088 3970 9080
      3974 9062
TIME...MOT...LOC 2059Z 238DEG 53KT 3990 9039 3961 9051 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 11:55 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Nov 10, 11:55 AM CST, 2 hours 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1155 AM CST Tue Nov 10 2020

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 253 AM CST Tue Nov 10 2020

A cold front will push through the area today, resulting in
showers and thunderstorms. The main concern will be the potential
that a few storms become strong to severe this afternoon into the
early evening period.

Surface analysis continues to show southerly flow well-establish
along and well ahead of the cold front. Latest analysis depicts
the boundary running from eastern Iowa southwestward through
northwest Missouri. Plenty of warmth and moisture is being ejected
northward within the southerly flow. Surface dewpoints are
largely in the lower 60s with temperatures ranging from the mid to
upper 60s across the forecast area. The put the magnitude of
warmth in perspective, average highs for this time of the year
are right around 60 degrees with lows in the upper 30s to lower
40s.

Provided the ample warmth and moisture, it would peak interest in
severe potential with the frontal passage. SPC does have marginal
and slight risk areas covering sections of the CWA, which accounts
for this potential. There are a couple of limiting factors that
may help to mitigate the magnitude of the threat. As seen on IR
satellite, there is plenty of cloud cover running ahead of the
front. This should help stave off any high end instability, which
current HREF runs show to be in the ballpark of 500 to 750 J/kg
with little to no probabilities for 1000 J/kg or greater. In
addition to this, the bulk of upper level support is well north
and west as the upper trough takes on a negative tilt over Iowa
into the Dakotas. This draw the surface low through eastern Iowa,
where the potential for severe weather is likely to be maximized.
Closer to the surface low is where winds will be slightly backed
at the surface, offering some potential for a brief, weak tornado.
This is consequently where a slight risk covers sections of
northeast Missouri into west central Illinois.

As we work our way south along the frontal boundary, winds
become increasingly parallel to the boundary and unidirectional
with height. This signals a likelihood that any initial
thunderstorm development over central Missouri will quickly become
linear. Mid-level winds continue to ramps up through the
afternoon, especially along and ahead of the boundary with 30-35
knot winds only 500 feet off the surface, reaching 40-45 knots
around 1500 feet. Therefore, mixing ahead of the front will result
in gusts that exceed 40 mph over northern sections of the forecast
area, resulting in a wind advisory from 18z through 00z this
afternoon.

As the front approaches, any convective activity could easily
pull down winds aloft, which exceed 50 knots just below 5000
feet. Damaging winds are expected to be the primary threat with
any storms that develop this afternoon, especially with any
bowing line segments. The boundary tracks from central Missouri at
around 18z, then approaches the Mississippi River around 00z. Any
diurnal instability we do tap into should wane as the front move
through the Illinois counties between 00z and 02z.

Expect much cooler and drier air to move in behind the front.
Higher dewpoints will quickly be shunted southeast overnight.
Temperatures fall into the 30s for much of the area under clearing
skies. Though we will remain clear with plenty of sunshine
Wednesday, highs will only make it back into the 50s, much closer
to seasonal norms.

Maples

.LONG TERM...  (Wednesday Night through Monday)
Issued at 253 AM CST Tue Nov 10 2020

An upper longwave trough will be positioned over the central
sections of the CONUS with surface high pressure building into the
region late Wednesday into Thursday. A weak, quick moving system
passes well to our northwest, as another surface high builds in
for Friday. This should keep the area dry and tame through the end
of the work week with near normal temperatures.

The upper trough progresses east with modest ridging over the
eastern CONUS. The next chance of rain is expected to approach the
region late Friday into Saturday. The axis to an upper level
trough swings east through the central plains as a surface low is
drawn northeast in the area from the southern plains. Ensemble
guidance show quite a bit of spread with many of the members
clustered at or below a half inch of precipitation over southeast
Missouri and southwest Illinois with amounts increasing under the
better lift to the west. Deterministic guidance shows quite a bit
of spread in solutions, but nonetheless, it could be a beneficial
rainfall for the area.

The system moves out by Sunday, providing drier and cooler weather
to end the period.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1155 AM CST Tue Nov 10 2020

The main focus for this period will be a frontal passage and
associated rain and thunderstorms. Currently, this front and storms
are in central MO pushing eastward. The line of storms and trailing
rain is fairly narrow, so storm and rain impacts to terminals will
last only a few hours. Additionally, behind this line of storms and
front, winds will continue to be gusty but shift to out of the west
northwest. Wind gusts will diminish late this evening into the
overnight hours.

As for the timing of these impacts, the front and associated storms
will reach KCOU early this afternoon followed by KUIN. For KSUS,
KSTL, and KCPS, the front and associated storms will reach these
terminals later this evening. Guidance has been consistent with
timing, but storm behavior during the afternoon may change the
timing slightly from what is currently in the TAFs. VFR flight
conditions are anticipated to settle in at all terminals behind the
frontal passage.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for Knox MO-Lewis MO-
     Marion MO-Shelby MO.

IL...Wind Advisory until 6 PM CST this evening for Adams IL-Brown IL-
     Greene IL-Macoupin IL-Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Nov 10, 4:04 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
404 AM CST Tue Nov 10 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
404 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely this afternoon into early evening. There is
a slight risk for severe thunderstorms over northeast Missouri into
west central Illinois. There is a marginal risk from central Missouri
into east central Missouri and southwest Illinois. The primary threat
will be damaging wind gusts to around 60 mph. A brief, weak tornado
cannot be ruled out, especially over northeast Missouri and west
central Illinois.

Winds could gust between 40 and 45 mph this afternoon over northeast
Missouri and west central Illinois. A wind advisory is in effect from
12 p.m. to 6 p.m.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early evening.

Maples

In the hours before

Local storm report, Nov 10, 1:31 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             3 SW LIMA               40.14N 91.41W
11/10/2020  M1.00 INCH       ADAMS              IL   EMERGENCY MNGR

&&

BRITT
Local storm report, Nov 10, 1:32 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
132 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND GST     1 SSE MONROE CITY       39.63N 91.73W
11/10/2020  M50 MPH          MONROE             MO   MESONET

&&

BRITT
Local storm report, Nov 10, 1:47 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
147 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     LAKE MYKEE              38.68N 92.10W
11/10/2020  M56 MPH          CALLAWAY           MO   TRAINED SPOTTER

&&

MAB
Local storm report, Nov 10, 1:50 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND GST     VANDALIA                39.31N 91.49W
11/10/2020  M52 MPH          AUDRAIN            MO   MESONET

&&

BRITT
Local storm report, Nov 10, 1:52 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     4 SW COLUMBUS           39.94N 91.19W
11/10/2020  M58 MPH          ADAMS              IL   ASOS

            QUINCY REGIONAL - BALDWIN FIELD.

&&

JPG
Local storm report, Nov 10, 2:01 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
201 PM CST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     4 SSW FALL CREEK        39.72N 91.35W
11/10/2020  E50 MPH          PIKE               IL   TRAINED SPOTTER

            ALSO, PEA SIZED HAIL AND VERY HEAVY
            RAINFALL. VIA TWITTER.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:56 AM CSTWind AdvisoryLSXAdams, Brown, Greene, Macoupin, Montgomery, Pike12 hr
Nov 10, 1:07 PM CSTSevere Thunderstorm WarningLSXAdams, Pike53 min
Nov 10, 1:45 PM CSTSevere Thunderstorm WarningLSXAdams, Brown, Pike60 min
Nov 10, 2:44 PM CSTSevere Thunderstorm WarningLSXBrown, Pike13 min
Nov 10, 4:08 PM CSTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.